MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE®, 14V LI-ION RECHARGEABLE BATTERY SET; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE®, 14V LI-ION RECHARGEABLE BATTERY SET; VENTRICULAR (ASSIST) BYPASS
Model Number 2465
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/20/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that a report was made of faulty equipment, with the universal battery charger (ubc) and batteries smoldering.The ubc lights all turned red.Equipment was disconnected from mains and isolated.Fire department was called to isolate equipment.The account did their own internal investigation and concluded that saline was spilt into the ubc, which was believed to be the cause of the incident as opposed to a faulty ubc.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of fluid ingress and red light on the heartmate universal battery charger (ubc) was not confirmed during evaluation of the returned heartmate 14v li-ion battery.The returned battery, serial number (b)(6), was visually inspected and found to be physically unremarkable.The battery was functionally tested and found to operate as intended during testing.The battery was inserted into a test universal battery charger (ubc) and accepted for charge.The battery was fully charged and discharged using an electronic load based battery test system and the battery exceeded the requirement for discharge time.The battery was tested with a test system controller, 14v battery clip, and mock circulatory loop and the battery powered the system without issue.Although not confirmed, per provided information, the root cause of the reported event was determined to be due to user error in spilling saline onto the ubc and batteries.The device history record was reviewed for the heartmate 14v li-ion battery, serial number (b)(6).The battery was inspected and accepted into storage on 30apr2024.The current revision of the instructions for use (ifu) and patient handbook can be found on the eifu page of the abbott website.The heartmate 3 lvas ifu and heartmate 3 patient handbook are currently available.Section 3 of the ifu, entitled ¿powering the system¿, instructs the user to keep the 14v li-ion batteries clean and dry.This section also provides instruction on how to properly calibrate the 14v batteries, how to charge the battery, and how to check the charge level of the battery.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE®, 14V LI-ION RECHARGEABLE BATTERY SET
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key22815478
Report Number2916596-2025-05478
Device Sequence Number13015306
Product Code DSQ
UDI-Device Identifier00813024010692
UDI-Public(01)00813024010692(10)GY100-B031(11)240409
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number2465
Device Catalogue Number2465
Device Lot NumberGY100-B031
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2025
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/21/2025
Supplement Date Received by Manufacturer10/27/2025
Initial Report FDA Received Date08/15/2025
Supplement Report FDA Received Date11/14/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/09/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age43 YR
Patient SexMale
Patient Weight78 KG